Hail, Lincoln
- When
- September 15, 2:23 AM CST
- Where
- Lincoln County, 2.12 mi SW of Ash Grove
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.150, -98.380
Dime size hail was accompanied by 40 to 50 mph winds.
A small complex of severe thunderstorms from Northwest Kansas propagated east along Interstate 70 into Central Kansas during the early morning hours of September 15th, 2010. Bow echo type thunderstorms developed along the leading edge of the storms to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small complex of severe thunderstorms from Northwest Kansas propagated east along Interstate 70 into Central Kansas during the early morning hours of September 15th, 2010. Bow echo type thunderstorms developed along the leading edge of the storms to produce damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 14, 10:48 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1148 PM CDT TUE SEP 14 2010 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A CLUSTER OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTHWEST KANSAS AND IS PROPAGATING SOUTHEAST TOWARDS THE FORECAST AREA. WITH THIS IN MIND HAVE INSERT VCTS IN RSL AND HUT AROUND 08Z THEN SLN AND ICT A FEW HRS LATER. ALSO EXPECT CIGS TO DROP AS THE NIGHT GOES ON TO MVFR CONDITIONS DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE. TOMORROW...WINDS WILL SWITCH TO THE SOUTH AND INCREASE THROUGH THE AFTERNOON HOURS. A COLD FRONT WILL PUSH THROUGH THE AREA AROUND 20Z AND WILL EFFECT ALL SITES UNTIL 04Z. AS THE COLD FRONT MOVES THROUGH SKIES SHOULD BEGIN TO CLEAR AND WINDS SWITCH TO THE NORTH. DUNTEN && .PREV DISCUSSION... /ISSUED 642 PM CDT TUE SEP 14 2010/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ALL TAF SITES WILL REMAIN IN VFR CONDITIONS OVER THE NEXT SEVERAL HOURS. THE DIURNAL CONVECTION NEAR THE OK/KS BORDER SHOULD WANE AFTER SUNSET. THE BEST AREA FOR STORMS WILL BE IN WESTERN KS AND NEBRASKA TONIGHT. THESE STORMS WILL GROWN INTO A CLUSTER AND PERHAPS MAKE THERE WAY INTO CENTRAL KS. CONFIDENCE IS LOW THAT THEY WILL REACH RSL OR SLN HOWEVER MENTIONED CB IN THE TAF. WITH THE MOIST ATMOSPHERE EXPECT CIGS TO DROP DOWN INTO LOW MVFR CONDITIONS ACROSS ALL SITES AFTER MIDNIGHT. TOMORROW EASTERLY WINDS WILL SWITCH TO THE SOUTH INCREASING THROUGHOUT THE DAY. A SHORTWAVE ACROSS THE ROCKIES WILL MOVE INTO THE PLAINS AND PUSH A FRONT ACROSS THE AREA. THEREFORE MENTIONED VCTS FOR SLN HUT AND ICT AFTER 21Z. DUNTEN PREV DISCUSSION... /ISSUED 323 PM CDT TUE SEP 14 2010/ DISCUSSION... TONIGHT-WED MORNING: THUNDERSTORM CHANCES ARE BIT LESS CLEAR THAN LAST NIGHT WITH WEAKER FORCING. SOME CONCERN THAT ISOLATED STRONG STORMS MAY GO ALONG/SOUTH OF HIGHWAY 400 UNTIL SUNSET WHERE CINH IS NEARLY GONE AND WEAK SURFACE CONVERGENCE IS OCCURING. BETTER CHANCES WILL OCCUR LATER TONIGHT IN CENTRAL KS...AS STORMS DEVELOP IN UPSLOPE MOISTURE TRANSPORT OVER THE HIGH PLAINS AND THESE SHOULD WORK EAST/EAST SOUTHEAST LATER TONIGHT. FINALLY...DURING THE LATE NIGHT HOURS...COMBO OF WARM AIR ADVECTION/MOISTURE ADVCTION SHOULD EITHER SUSTAIN OR INITIATE ELEVATED CONVECTION OVER THE FLINT HILLS...WHICH MAY LINGER ON NORTHWEST BORDER OF FORECAST AREA INTO THE MORNING. THE BEST CHANCE OF THIS IS IN SOUTHEAST KS. WED AFTERNOON-WED NIGHT: GENERALLY WENT ALONG WITH NAM FOR TIMING OF COLD FRONT. PRECIPITATION SHOULD DEVELOP DURING THE AFTERNOON...MOST LIKELY IN THE VICINITY OF SLN-GBD MID AFTERNOON WITH STRONG-SEVERE STORMS. ANTICIPATE CAPPING TO LIMIT WESTERN EXTENT/COVERAGE. TEMPERATURES SHOULD SOAR JUST AHEAD OF FRONT WITH VALUES APPROACHING/NEAR THE TRIPLE DIGITS. FRONT SHOULD PUSH THROUGH SOUTHEAST KS DURING THE NIGHT WITH DRIER AIR IN ITS WAKE. THU-FRI: RELATIVELY QUIET WEATHER ANTICIPATED EARLY ON THU...BUT WITH RETURN FLOW DEVELOPING IN THE WEST ON THU NIGHT...HAVE ADDED SMALL POPS FOR EARLY FRI FOR ELEVATED CONVECTION. OTHERWISE TEMPERATURES SHOULD FALL AT OR BELOW NORMAL ON THU...BUT THEN REBOUND ABOVE NORMAL ON FRI. SAT-TUE: CONFIDENCE ONLY A BIT HIGHER THAN YESTERDAY. ECMWF CONTINUE TO SHOW MODEST 500MB PATTERN CHANGES FROM RUN TO RUN...BUT THESE HAVE HAD MAJOR IMPLICATIONS ON POSITION OF SURFACE FRONT. GFS DURING PAST 4 RUNS HAS SHOWN MUCH MORE CONSISTENCY...ALL WITH SURFACE FRONT REACHING CENTRAL KS ON TUE. AT THIS POINT...HAVE TWEAKED GRIDS TO BETTER REFLECT THE GFS OUTPUT THROUGHOUT THE PERIOD...WITH SOME BIAS TOWARDS 0000 UTC GFS FOR TIMING OF SURFACE FRONT ON TUE. THIS COULD HAVE SIGNIFICANT IMPACT ON TUE FORECAST FOR MAXES DEPENDING ON TIME OF FRONTAL PASSAGE AND ALSO FOR CHANCES OF PRECIPITATION. AT THIS POINT HAVE INCLUDED SMALL POPS NORTHWEST OF A LINE FROM SLN-GBD...ANTICIPATING ANY PRECIPITATION WILL BE EITHER ON OR JUST BEHIND THE FRONT. WILL LIKELY BE AN EARLY MAXIMUM IN THE VICINITY OF KRSL ON TUE. TEMPERATURES SHOULD REMAIN ABOVE NORMAL PRIOR TO FRONTAL PASSAGE WITH LITTLE IN WAY OF CLOUDS/WEATHER...ASSUMING NO CONVECTIVE OUTFLOWS/DEBRIS MOVING INTO CENTRAL KS. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE FORECAST VALID PERIOD...WITH MVFR CIGS DEVELOPING MOST AREAS FOR SEVERAL HOURS EARLY WEDNESDAY MORNING. DIURNAL CU/STRATOCU FIELD IS EXPECTED TO DISSIPATE BY EARLY THIS EVENING...WITH ONLY ISOLATED CONVECTION EXPECTED ACROSS THE AREA. A MOIST SOUTHERLY LOW LEVEL FLOW WILL PREVAIL TONIGHT... WHICH IS EXPECTED TO PROMOTE LOWER MVFR STRATUS CIGS FOR A SEVERAL HOURS EITHER SIDE OF DAWN ACROSS THE AREA. FORECAST CONFIDENCE IS MODEST TO HIGH ON THE DEVELOPMENT OF THE STRATUS CIGS...HOWEVER IT IS RATHER LOW ON WIDESPREAD IFR CONDITIONS. SO FOR NOW HAVE SHOWN LOW MVFR CATEGORY CIGS ACROSS THE AREA. A COLD FRONT WILL APPROACH THE AREA BUT REMAIN JUST WEST OF CENTRAL KANSAS PRIOR TO THE END OF THE FORECAST VALID PERIOD. ELEVATED CONVECTION IS POSSIBLE LATE TONIGHT INTO WEDNESDAY MORNING ACROSS CENTRAL KANSAS...HOWEVER CHANCES SMALL ENOUGH TO RELEGATE MENTION TO CB FOR NOW. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 96 68 82 / 20 20 40 10 HUTCHINSON 71 99 64 78 / 20 30 20 10 NEWTON 70 96 65 77 / 20 20 40 10 ELDORADO 69 94 66 79 / 20 10 50 10 WINFIELD-KWLD 71 94 70 83 / 20 10 40 10 RUSSELL 69 92 61 79 / 50 20 10 10 GREAT BEND 69 97 61 79 / 30 30 10 10 SALINA 70 93 64 78 / 50 30 10 10 MCPHERSON 71 99 64 78 / 30 30 20 10 COFFEYVILLE 68 94 71 83 / 20 10 50 10 CHANUTE 66 92 68 80 / 20 20 50 10 IOLA 66 90 68 79 / 30 20 50 10 PARSONS-KPPF 67 94 69 81 / 20 20 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 944 PM CDT TUE SEP 14 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 944 PM CDT TUE SEP 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF STORMS LATER TONIGHT ACROSS CENTRAL KANSAS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE FLINT HILLS AND SOUTHEAST KANSAS TOWARDS DAYBREAK. THESE ARE NOT EXPECTED TO BE STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONT WILL MAKE ITS WAY ACROSS THE AREA WEDNESDAY. SEVERE STORMS WILL BE POSSIBLE IN THE VICINITY OF THE FRONT...STARTING IN CENTRAL KANSAS EARLY IN THE AFTERNOON...AND SPREADING INTO SOUTHEAST KANSAS DURING THE EVENING. SEVERE STORMS ARE MOST LIKELY NORTHEAST OF A LINE FROM SALINA TO WICHITA TO EUREKA. BOTH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE SEVERE STORMS. HEAT INDICES ON WEDNESDAY AFTERNOON WILL BE RANGE FROM 100 TO 104 WEST OF A LINE FROM MCPHERSON TO WELLINGTON. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ON FRIDAY MORNING OVER PARTS OF SOUTH CENTRAL KANSAS. THESE ARE NOT EXPECTED TO BE STRONG NOR SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SKYWARN SPOTTERS MAY BE NEEDED ACROSS CENTRAL KS OVERNIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED NORTHWEST OF LINE FROM IOLA TO ARKANSAS CITY WEDNESDAY AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 207 AM CDT WED SEP 15 2010 KSZ032-150800- RUSSELL- 207 AM CDT WED SEP 15 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 16 MILES WEST OF VICTORIA...AND MOVING SOUTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE WITH THESE STORMS. PEOPLE IN WESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 214 AM CDT WED SEP 15 2010 KSZ049-150800- SALINE- 214 AM CDT WED SEP 15 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SMOLAN...OR 8 MILES SOUTHWEST OF SALINA... AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD GORHAM 38.88N 99.02W
09/15/2010 RUSSELL KS LAW ENFORCEMENT
STREET FLOODING IN PROGRESS. DEPTH UNKNOWN.
&&
EPSThe Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Dime size hail was accompanied by 40 to 50 mph winds.
Rainfall amounts of 4.36 to 4.92 inches produced flooding of several roads in the central portion of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261314, 261315, 261316, 261317.